Florida, 2019Hail and Damaging Winds in Florida, July 28, 2019
July 28, 2019 · NWS MLB · 3 events in 1 county or zone
A severe thunderstorm that produced strong winds and quarter-sized hail in Kissimmee developed after the east and west coast sea breezes collided.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm that produced strong winds and quarter-sized hail in Kissimmee developed after the east and west coast sea breezes collided.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 28, 2:29 PM EST, 5 hours 2 minutes earlier.
Area forecast discussion, Jul 28, 2:29 PM EST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
329 PM EDT Sun Jul 28 2019
.DISCUSSION...
Current...Slow moving showers and a few storms will continue to
drift toward the east through nightfall. Activity will be
sustained by outflows and some larger scale breeze interactions
possible through dusk before decreasing in coverage this evening.
Activity not expected to become very strong and lightning/locally
heavy rain will be the primary concerns.
Tonight...Most all pcpn should wrap up over land areas by around
10 pm, and a slight chc of storms will continue over the marine
areas into early Monday. Expect partly cloudy skies overnight with
lows in the L-M70s.
modified prev disc...
Mon/Tue...Remnant frontal trof extending from the Tampa Bay vcnty to
just north of Cape Canaveral will break down and fill in as the wrn
flank of the Atlc ridge axis rebuilds into central FL. H100-H70 flow
vrbl AOB 5KTS on Mon, gradually bcmg S/SE on Tue 5-10KTS. Weak SWrly
flow thru the H85-H50 steering lyr with mean wind speeds arnd 10KTS
will not be strong enough to push diurnal convection back to the
coast once the sea breeze pushes inland...PoPS will favor the
interior counties each day.
Moisture lvls acrs the region are near avg for late July, though
PWats do drop to arnd 1.50" acrs the Keys...H100-H70 mean RH arnd
70pct...H85-H50 dewpoint depressions btwn 5-10C. Modest mid lvl
instability with H70 temps arnd 9C and H50 arnd -8C, yielding lapse
rates btwn 6.0-6.5C/KM each aftn. Both GFS/ECMWF indicate the H30-
H20 jet pattern will maintain weak divergence aloft.
PoPs btwn 40-60pct on Mon with PWat values arnd 2.00"...dropping
to 40/50pct on Tue as slightly drier air works its way into the
peninsula (PWat arnd 1.75") Primary threat will be flooding rain
due to the weak steering flow and resultant slow storm motion.
Strong wind gusts psbl as mid lvls entrain relatively high
dewpoint depressions arnd 10C. Temps near avg for late July.
Wed/Sat...Wrn flank of the Bermuda ridge will slowly lift into north
FL but will remain in relatively close as a persistent mid lvl
troffing pattern dvlps east of the MS River. Low and mid lvl flow
pattern will continue to favor the interior counties as weak S/SE
flow prevails thru both the H100-H70 and H85-H50 lyrs...allowing
both sea breezes to make good inland progress each aftn. Daily
storm coverage will largely depend on the timing of low lvl moisture
waves, but largely will range from 40/50pct along the coast and 50-
60pct inland.
Tropical wave present in the deep easterlies is forecast to near
the Bahamas late in the week expected to show some development and
should an area of low pressure form, it could enter the FL
Straits and Northern Bahamas areas around Friday/Sat.
&&
.AVIATION...Isolated to scattered showers and storms will
continue to develop through late afternoon and early evening, mainly
across the interior. Any of this activity will produce tempo
IFR/MVFR conditions. Have VCTS for most TAF sites due to the more
limited/spotty coverage of this activity, but may need to add tempo
groups as needed. Convection should again weaken through the
evening, with VFR conditions expected overnight.
&&
.MARINE...
Tonight...Seas around 2 ft over most of the waters with a 9-10 sec
swell present into Monday.
Mon-Fri...Atlc ridge axis will rebuild acrs the FL Peninsula thru
first part of the week. Light E/NE breeze on Mon will veer to the
SE Mon night into Tue. Thru midweek, winds will meander btwn S/SE
thru the overnight pds and E/SE thru the day pds as the seabreeze
circulation sets up...generally AOB 12kts. Seas Around 2FT
nearshore and 2-3FT offshore. Sct shras/tsras thru the pd.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 87 74 89 / 30 40 30 40
MCO 74 93 74 93 / 30 60 30 50
MLB 74 90 75 90 / 20 40 30 40
VRB 72 91 73 91 / 20 40 30 40
LEE 74 92 74 94 / 30 40 30 50
SFB 74 92 75 93 / 20 50 30 50
ORL 75 93 75 93 / 30 60 30 50
FPR 72 91 73 91 / 20 40 30 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
JP/PG/DKW
Hazardous weather outlook, Jul 28, 10:23 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1123 AM EDT Sun Jul 28 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-282200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1123 AM EDT Sun Jul 28 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered lightning storms will develop early this afternoon
along the east coast sea breeze with coverage and intensity of
storms increasing over inland areas by mid afternoon into this
evening. Frequent lightning and torrential downpours are the main
hazards, but some strong storms will also be capable of wind gusts
up to 50 mph. If threatening weather approaches, seek shelter in
an enclosed building. Picnic shelters and porches may keep you dry
but are not safe from the dangers of lightning.
.FLOOD IMPACT...
Locally heavy downpours of 1 to 3 inches of rain in a short
duration may accompany some storms today, especially inland where
multiple boundaries interact. This could lead to ponding of water
on roadways, parking lots, and other poorly drained and low- lying
areas.
.RIP CURRENT IMPACT...
Tide and ocean conditions will produce a moderate risk of rip
currents at the beaches of east central Florida. While the
dangerous rip currents will be present all day, the highest risk
for rip currents will be through 2 pm this afternoon due to tidal
effects. Always swim within site of a lifeguard, and never swim
alone.
.MARINE THUNDERSTORM GUST IMPACT...
Storms will be capable of wind gusts over 35 knots mainly over
large inland lakes today but also the Intracoastal Waterway and
nearshore Atlantic waters early this afternoon.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Scattered to numerous showers and storms are expected each day
through this week with higher chances favoring the interior. The
main storm hazards will continue to be dangerous cloud to ground
lightning strikes, gusty winds and locally heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
Pendergrast
In the hours before
Special weather statement, Jul 28, 5:20 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
620 PM EDT Sun Jul 28 2019
FLZ044-144-282300-
Northern Lake County FL-Southern Lake County FL-
620 PM EDT Sun Jul 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE COUNTY UNTIL
700 PM EDT...
At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
Adamsville, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Leesburg, Lady Lake, Lake Griffin, Emeralda and The Villages.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2896 8195 2896 8182 2869 8184 2869 8195
TIME...MOT...LOC 2219Z 260DEG 9KT 2880 8201
Weitlich
Thunderstorm Wind, Osceola
- When
- July 28, 7:31 PM EST
- Where
- Osceola County, 0.92 mi NW of Kissimmee Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 28.290, -81.440
The AWOS at the Kissimmee Gateway Airport (KISM) measured a peak wind gust of 58 mph from the northwest.
Thunderstorm Wind, Osceola
- When
- July 28, 7:36 PM EST
- Where
- Osceola County, 0.92 mi NW of Kissimmee Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 28.290, -81.440
The AWOS at the Kissimmee Gateway Airport (KISM) measured a peak wind gust of 64 mph from the north-northwest.
Hail, Osceola
- When
- July 28, 7:42 PM EST
- Where
- Osceola County, 2.45 mi E of Shingle Creek
- Measured
- 1 in hail
- Reported by
- Utility Company
- Coordinates
- 28.313, -81.460
Kissimmee Utility Authority relayed reports of hail up to quarter size in Kissimmee.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 28, 20191 death · 1 event
- Tornadoes in Minnesota, July 28, 2019$2.0 million · EF1 · 5 events
- Damaging Winds and Lightning Strike in New York, July 28, 20191 injured · $101,000 · 50 kt wind · 28 events
- Damaging Winds and Lightning Strike in New York, July 28 to 29, 20191 injured · $10,000 · 50 kt wind · 38 events
- Flash Flood and Damaging Winds in New York, July 28, 2019$31,000 · 59 kt wind · 8 events
- Tornado and Hail in North Dakota, July 28, 2019EF1 · 7 events
- Damaging Winds in Vermont, July 28, 2019$21,000 · 50 kt wind · 2 events
- Tornado and Hail in South Dakota, July 28, 20191.75 in hail · 11 events
- Hail and Damaging Winds in Michigan, July 28, 20191 in hail · 8 events
- Tornado and Hail in Nebraska, July 28, 2019EF0 · 5 events
- Hail and Damaging Winds in Maine, July 28, 20191 in hail · 4 events
- Heavy Rain in Iowa, July 28 to 29, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831282, 831284, 831307.